Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 10, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Aug 7, 2019, 3:37 PM EDT for Pender County, North Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2019, 3:37 PM EDT (19:37 UTC)
- Expired
- Aug 7, 2019, 4:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Pender County, NC
The radar
The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:50 PM EDT | FUNNEL CLOUD | 1 E Hampstead, NC | FUNNEL CLOUD REPORTED NORTH OF PORTER'S NECK NEAR HAMPSTEAD MOVING TOWARDS THE COAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2483 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted.
913
WFUS52 KILM 071937
TORILM
NCC141-072000-
/O.NEW.KILM.TO.W.0010.190807T1937Z-190807T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
337 PM EDT Wed Aug 7 2019
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Southeastern Pender County in southeastern North Carolina...
* Until 400 PM EDT.
* At 337 PM EDT, a severe thunderstorm capable of producing a
tornado was located over Figure Eight Island, or near Rich Inlet,
moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This dangerous storm will be near...
Surf City around 355 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3440 7758 3430 7771 3443 7772 3447 7755
3444 7752
TIME...MOT...LOC 1937Z 263DEG 13KT 3436 7763
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SHK2 follow-up statements
799
WWUS52 KILM 071954
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
354 PM EDT Wed Aug 7 2019
NCC141-072000-
/O.CON.KILM.TO.W.0010.000000T0000Z-190807T2000Z/
Pender NC-
354 PM EDT Wed Aug 7 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
SOUTHEASTERN PENDER COUNTY...
At 354 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Topsail Beach, moving east at 15 mph. Spotters
continue to report a funnel cloud in the area.
HAZARD...TORNADO.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
This tornadic thunderstorm will remain over coastal areas of
southeastern Pender County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3440 7758 3430 7771 3443 7772 3447 7755
3444 7752
TIME...MOT...LOC 1954Z 263DEG 13KT 3437 7756
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
TRA428
WWUS52 KILM 071959
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
359 PM EDT Wed Aug 7 2019
NCC141-072008-
/O.EXP.KILM.TO.W.0010.000000T0000Z-190807T2000Z/
Pender NC-
359 PM EDT Wed Aug 7 2019
...THE TORNADO WARNING FOR SOUTHEASTERN PENDER COUNTY WILL EXPIRE AT
400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 3440 7758 3430 7771 3443 7772 3447 7755
3444 7752
TIME...MOT...LOC 1958Z 263DEG 13KT 3437 7755
$$
SHKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 7, 3:06 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 7, 3:06 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
306 PM EDT Wed Aug 7 2019
.SYNOPSIS...
A weak front may produce a few thunderstorms tonight. Generally
dry and hot conditions will develop Thursday through Friday.
Moisture will slowly increase again late in the weekend and into
next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...A pair of shortwaves are moving through the
East Coast upper trough which extends from the eastern Great Lakes
into the coastal Carolinas. The leading shortwave has helped ignite
convection from Pender County northward across eastern North
Carolina and Virginia, and should exit the coast late this
afternoon. Behind this feature, relatively dry air in the 700-850 mb
layer is making life difficult for cumulus clouds trying to grow any
taller. I've trimmed back PoPs from previous forecasts with the
expectation it will take enhanced low-level convergence from the
seabreeze and/or the Sandhills differential heating boundary to get
any storms to develop through the dry conditions aloft. Bulk shear
and overall CAPE is higher than we've seen recently, favoring
multicellular storm organization. If we can a storm, wind speeds
aloft could allow gusty winds to mix down.
The second shortwave will move across the area late tonight. While
yesterday's high-res models were fairly bullish with the potential
this feature would be preceded by a wave of late-night
thunderstorms, today's 12z models have backed off this idea and show
only scattered showers across North Carolina. I'm limiting overnight
PoPs to areas north of Florence, Marion, and Myrtle Beach but only
with 20-30 percent rain chances in the forecast.
Low-level winds will shift westerly tomorrow as a weak cold front
stalls near the coast. Westerly winds won't be strong, but should
still hold the seabreeze back for a few hours, allowing temperatures
at the beaches to soar into the 90s. GFS MOS numbers are quite cool
compared to the NAM or ECMWF MOS and I'm forecasting mid 90s for
most areas Thursday, with lower 90s at the beaches. Unless an
isolated shower can somehow develop along the best low-level
convergence with the pinned seabreeze in New Hanover or Pender
counties, dry air aloft should preclude any deep convection on
Thursday. Dry weather will continue Thursday night.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...A weakening surface trough will be
bisecting the area at the start of the period with little other
than a wind shift. Mid level dry air, as seen nicely on water
vapor imagery currently to the northwest will be firmly in place
all but eliminating the chance for convection through the
period. I have maintained the very slight chance of sea breeze
convection but overall very dry. The downslope and drying flow
will allow highs to jump to the middle and even upper 90s in
some places with lows well into the 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...The overall pattern with the trough in the
east and ridging out west remains intact. The latest
operational GFS is much wetter than previous cycles while the
ECMWF remains somewhat dry with the ridge expanding eastward. I
did increase pops here and there but only incrementally as even
a couple of dry days seems hard to fathom in the summer season.
No changes to temperature forecast.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Mainly VFR throughout the period with a chance of MVFR
in near thunderstorms. Winds from the S/SW will be around 10-15
knots with a few gusts possible, especially along the coast. A
couple of isolated cells are possible along the sea breeze and
Piedmont trough this afternoon, but the main forcing will pass
the area between 00Z-06Z. Without the heating of the day to aid
instability, tonight's storms may only affect LBT and diminish
before reaching any other terminals. Best chance for a shower or
two will be in NC. Stratus possible Thursday morning after TS
end, but dry air should limit this potential.
Extended...Patchy MVFR/IFR early mornings, isolated showers or a
TSTM through the extended period, mostly afternoon/evenings.
Predominately VFR.
&&
.MARINE...
As of 300 PM Wednesday...
A weak cold front now entering the NC
mountains should move eastward and stall just inland from the coast
on Thursday. Bermuda high pressure has retreated well offshore, but
the pressure gradient between these two systems is strong enough to
create 15-20 kt southwest winds this afternoon through tonight.
Outside of the seabreeze, wind speeds should diminish Thursday.
In addition to a growing 5 to 6 second wind chop, spectral wave
plots from the Frying Pan Shoals buoy also indicate an 8-second
swell from the southeast and a small 17-second swell likely still
originating from wintertime storminess in the South Atlantic off the
southwest coast of Africa. The net effect of these waves will be to
produce 4-5 foot seas tonight, subsiding to 3-4 feet on Thursday.
The best chance of a thunderstorm through tonight is north of Cape
Fear. Dry weather is anticipated Thursday and Thursday night.
Expect a southerly component to the winds only briefly interrupted
by a weak trough/front pushing offshore early Saturday. By
Sunday and for the remainder of the period an onshore flow will
prevail. The Piedmont Trough doesn't seem especially strong
which will serve to keep wind speeds down somewhat and more of
the mentioned onshore instead of southwest flow. Significant
seas should be 2-3 feet.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...SHK
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...21
MARINE...TRA/SHKHazardous weather outlook, Aug 7, 3:18 PM EDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 318 PM EDT Wed Aug 7 2019 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 081930- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 318 PM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-081930- Coastal Brunswick- 318 PM EDT Wed Aug 7 2019 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ054-081930- Coastal Pender-Coastal New Hanover-Coastal Horry- 318 PM EDT Wed Aug 7 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-081930- Coastal Georgetown- 318 PM EDT Wed Aug 7 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-081930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 318 PM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. There is a low chance that winds could increase to 25 kt with seas building to 6 feet tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:48 AM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 15 hr |
| Aug 7, 3:41 PM EDT | Special Marine Warning | ILM | 49 min | |
| Aug 7, 5:40 PM EDT | Special Weather Statement | ILM | Bladen | 65 min |
| Aug 7, 6:15 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Pender | 14 min |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.